Acute lymphocytic leukemia can be associated with an occlusive microvascular retinopathy. There is a potential for worsening of this occlusive microvascular retinopathy by radiation damage to the retinal vasculature (radiation retinopathy) and by the toxic effects of chemotherapy.Methods:
An 18-year-old woman with T-cell acute lymphocytic leukemia received low-dose irradiation to the brain and subsequent chemotherapy, which included cytosine arabinoside.Results:
During the chemotherapy, she developed severe bilateral occlusive microvascular retinopathy that progressed despite extensive panretinal photocoagulation to bilateral optic disc and retinal neovascularization and eventual traction retinal detachment involving the macula.Conclusion:
The toxic effect of a chemotherapeutic agent such as cytosine arabinoside when combined with radiation retinopathy may be additive, leading to a much more severe ischemic retinal vasculopathy than one would encounter with acute lymphocytic leukemia alone. This must be kept in mind when planning combined radiation and chemotherapy for T-cell acute lymphocytic leukemia.